Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 181, NWS Sioux Falls, SD

September 24, 2016Cottonwood County, Lyon County, Murray County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 24, 2016, 3:54 PM CDT for Cottonwood County, Lyon County, Murray County, Minnesota. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 24, 2016, 3:54 PM CDT (20:54 UTC)
Expired
Sep 24, 2016, 4:30 PM CDT
In force
36 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cottonwood County, MN, Lyon County, MN, Murray County, MN

The radar

The Sioux Falls radar (KFSD), 105 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 24, 3:56 PM CDTTSTM WND GST 653 N Currie, MNFEW TREES DOWN AT SCHREIER CAMPGROUND AND 1.30 RAINFALL SO FAR.
Sep 24, 3:56 PM CDTTSTM WND GST 70Currie, MNWIND GUSTS ESTIMATED AT 70 MPH DUE TO HUGE WAVES SPLASHING UP ON THE DOCKS OF LAKE SARAH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
484 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

014 
WUUS53 KFSD 242054
SVRFSD
MNC033-083-101-242130-
/O.NEW.KFSD.SV.W.0181.160924T2054Z-160924T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
354 PM CDT SAT SEP 24 2016

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MURRAY COUNTY IN SOUTHWESTERN MINNESOTA...
  NORTHWESTERN COTTONWOOD COUNTY IN SOUTHWESTERN MINNESOTA...
  SOUTHEASTERN LYON COUNTY IN SOUTHWESTERN MINNESOTA...

* UNTIL 430 PM CDT

* AT 353 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SLAYTON...
  MOVING NORTHEAST AT 60 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  DOVRAY AROUND 405 PM CDT. 
  TRACY AROUND 410 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE HADLEY
AND IONA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4399 9556 4391 9580 4398 9589 4427 9560
      4419 9559 4419 9526
TIME...MOT...LOC 2053Z 221DEG 52KT 4402 9575 

HAIL...<.75IN
WIND...60MPH
 
$$

MJF
2 follow-up statements
937 
WWUS53 KFSD 242112
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
412 PM CDT SAT SEP 24 2016

MNC033-083-101-242130-
/O.CON.KFSD.SV.W.0181.000000T0000Z-160924T2130Z/
MURRAY MN-COTTONWOOD MN-LYON MN-
412 PM CDT SAT SEP 24 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR EASTERN MURRAY...NORTHWESTERN COTTONWOOD AND SOUTHEASTERN LYON
COUNTIES...

AT 411 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DOVRAY...OR 13
MILES NORTHEAST OF SLAYTON...MOVING NORTHEAST AT 55 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

WINDS OF 53 MPH WERE REPORTED RECENTLY AT THE SLAYTON AIRPORT. SOME
TREE DAMAGE HAS BEEN REPORTED EARLIER FROM THESE STORMS.

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
EASTERN MURRAY...NORTHWESTERN COTTONWOOD AND SOUTHEASTERN LYON
COUNTIES...INCLUDING THE FOLLOWING LOCATIONS: HADLEY AND IONA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

IF ON OR NEAR AREA LAKES...GET AWAY FROM THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4399 9556 4391 9580 4398 9589 4427 9560
      4419 9559 4419 9526
TIME...MOT...LOC 2111Z 225DEG 48KT 4413 9557 

HAIL...<.75IN
WIND...60MPH
 
$$

MJF
683 
WWUS53 KFSD 242128
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
428 PM CDT SAT SEP 24 2016

MNC033-083-101-242136-
/O.EXP.KFSD.SV.W.0181.000000T0000Z-160924T2130Z/
MURRAY MN-COTTONWOOD MN-LYON MN-
428 PM CDT SAT SEP 24 2016

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MURRAY...NORTHWESTERN
COTTONWOOD AND SOUTHEASTERN LYON COUNTIES WILL EXPIRE AT 430 PM
CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY
WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

AT 356 PM...70 MPH WINDS WERE REPORTED AT LAKE SARAH BY A TRAINED
SPOTTER.

LAT...LON 4399 9556 4391 9580 4398 9589 4427 9560
      4419 9559 4419 9526
TIME...MOT...LOC 2124Z 221DEG 52KT 4413 9557 

$$

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 3:07 PM CDT, 47 minutes earlier.

Area forecast discussion, Sep 24, 3:07 PM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
307 PM CDT SAT SEP 24 2016

.SHORT TERM...(This evening through Sunday)
Issued at 307 PM CDT Sat Sep 24 2016

Well advertised large upper low will lift slowly northeastward
tonight and Sunday, with the center of the low tracking from
northwest SD, to around Lake Winnipeg during that time frame. A
subtle short wave is now discernible moving from south to north
across South Dakota this afternoon and early evening, then enters
North Dakota late this evening and overnight. Mass transport of deep
layer moisture is evident ahead of this short wave right in our
area, generally east of the James River Valley, where widespread
showers and storms will be prevalent through the early evening
hours. Areas of heavy rainfall will also occur, with rainfall
amounts averaging roughly an inch, and localized amounts of two
inches, again generally east of the James River Valley. ML CAPE is
rather thin, with values close to or less than 1000 J/Kg helping to
make this a very efficient rain maker. Not too concerned about
severe weather at this point as the rain cooled air will likely
rapidly stabilize the lower to mid levels. But would not rule out
some 40 mph wind gusts and small hail up to the size of dimes. This
was already relayed in the HWO product a while back.

As the short wave moves northward overnight, the rainfall will
rapidly wane from west to east late this afternoon and evening. Much
drier air will entrain in from the west. With a strong surge of cold
air advection and stout mixed layer winds, our south central SD
zones around Chamberlain will be very close to a wind advisory from
roughly about 09Z to 18Z Sunday. Loading up the heftier guidance
values in terms of wind speeds were used, and then manually added a
few knots to the speeds of those to match the mixed layer winds were
used. So this is something to watch for a bit later on. The rest of
the forecast area will be breezy to windy on Sunday, but wind speeds
actually subside a tad in our western zones Sunday afternoon after
the cold air advection and tight gradient subside. Sundays highs
will be much cooler when compared to this past week, with widespread
60 to 65 in store. A lot of cold air advection and a bit of
trowaling in the 295-305K layer will push stratus southward into
much of our forecast area, and the moisture gets deep enough in the
afternoon in our northeast zones to warrant a mention of light
showers.

.LONG TERM...(Sunday night through Saturday)
Issued at 307 PM CDT Sat Sep 24 2016

Upper trough shifts east into the Upper Mississippi Valley Sunday
evening, followed by a slow transition to a dominant mid-upper level
ridge over the Northern Plains by mid next week. Upper low stagnates
over the Great Lakes through Tuesday night, which prevents the upper
ridge from moving too far east. But it appears as though it should
have enough influence that daytime temperatures will shift from a
few degrees below normal Monday, to a few degrees above normal by
Tuesday. Monday should be a fairly mixy day in northwest flow, and
have nudged winds upward and dew points downward from the broader
model consensus. The drier air mass moving in for Monday should
allow for some cool nighttime lows Monday night as the surface ridge
moves into the James River Valley. Cannot rule out some readings
dipping into the 30s in some valley areas, but expect most locations
to see lows in the lower-mid 40s.

Great Lakes upper low begins to open up and slide east Wednesday,
allowing the upper ridge to build eastward through the Plains/Upper
Midwest Thursday, then into the western Great Lakes by Friday. This
will allow the temperatures to remain above normal, with highs in
the 70s anticipated through the end of the week. Models differ in
how quickly the upper ridge will move far enough east to allow for
southwest flow to develop into the region. ECMWF is slower, and thus
remains largely dry through the end of this forecast period. GFS is
faster, which results in scattered precipitation chances by Friday
and Saturday as waves lift northeast across the region. Given the
uncertainties at this range, left some slight chance pops in the
forecast for late this upcoming week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1223 PM CDT Sat Sep 24 2016

18Z TAFs reflect showery conditions this afternoon with embedded
thunderstorms. Rainfall beginning to fill in across eastern
Nebraska at this time, and is heading northward. Therefore it
should affect the TAF sites for awhile this afternoon. VFR
conditions will be mixed with MVFR and possibly even short term
IFR conditions under the rainfall. Otherwise, there will be a
gradual eroding of the cloud cover from west to east through the
evening hours and into the overnight, providing VFR conditions for
a bulk of tonight. Cold air advection stratus clouds will then
move into the western half of the forecast area Sunday morning
providing MVFR cloud cover for KHON and KFSD.

&&

.FSD Watches/Warnings/Advisories...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...MJ
LONG TERM...JH
AVIATION...MJ
Hazardous weather outlook, Sep 24, 1:48 PM CDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
148 PM CDT SAT SEP 24 2016

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-061-062-066-067-069>071-251900-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BROOKINGS-LAKE-MOODY-
MCCOOK-MINNEHAHA-TURNER-LINCOLN SD-YANKTON-CLAY SD-UNION-
148 PM CDT SAT SEP 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDESPREAD THUNDERSTORMS WILL MOVE NORTHWARD SATURDAY AFTERNOON
AND EVENING. RAINFALL AMOUNTS WILL AVERAGE ONE INCH OVER THE
ENTIRE AREA. HOWEVER LOCALIZED RAINFALL AMOUNTS OF TWO INCHES IS
CERTAINLY NOT OUT OF THE QUESTION. THE STRONGEST CELLS COULD
PRODUCE WIND GUSTS AROUND 40 MPH AND HAIL UP TO THE SIZE OF DIMES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED...BUT ANY REPORTS OF
URBANIZED FLOODING ARE WELCOME.

SDZ038-050-052-053-057>059-063-064-251900-
BEADLE-GREGORY-JERAULD-SANBORN-BRULE-AURORA-DAVISON-CHARLES MIX-
DOUGLAS-
148 PM CDT SAT SEP 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA
AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SDZ039-054-060-065-068-251900-
KINGSBURY-MINER-HANSON-HUTCHINSON-BON HOMME-
148 PM CDT SAT SEP 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE NORTHWARD SATURDAY AFTERNOON.
THE STRONGEST CELLS COULD PRODUCE A QUICK HALF INCH TO ONE INCH OF
RAINFALL...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 90.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Sep 24, 3:53 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
353 PM CDT SAT SEP 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     1 N EDGERTON            43.88N 96.13W
09/24/2016                   PIPESTONE          MN   TRAINED SPOTTER

            LOTS OF TREE BRANCHES UP TO 2 INCHES IN
            DIAMETER KNOCKED DOWN ACROSS TOWN IN
            EDGERTON. ALSO PONDING WATER IN THE STREETS.

&&

TRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 3:32 PM CDTSevere Thunderstorm WarningFSDLincoln, Lyon, Murray, Nobles, Pipestone, Rock28 min
Sep 24, 4:02 PM CDTSevere Thunderstorm WarningFSDLincoln, Lyon, Murray, Pipestone28 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.